Cutaneous pseudolymphomas were encountered in eight patients who were receiving the antidepressant (AD) medications fluoxetine hydrochloride and amitriptyline hydrochloride, which promote tumor growth and suppress certain lymphoid functions by inhibiting the binding of endogenous histamine to an intracellular histamine receptor designated HIC.
Lesions appeared in all patients following the start of AD therapy and resolved or improved in all seven who discontinued AD therapy. Skin lesions were solitary in three patients and multiple in five. Four patients were being treated with other drugs that altered lymphocyte function, and three had underlying systemic diseases that were associated with immune dysregulation. There were four histological patterns: mycosis fungoides-like, lymphocytoma cutis, lymphomatoid vascular reaction, and follicular mucinosis. Common to the first group were histological features of delayed-type hypersensitivity reactions that enabled distinction from mycosis fungoides. More problematic was the distinction of lymphocytoma cutis lesions from low-grade lymphocytic neoplasms. The lymphocytoma cutis lesions were rich in B cells; the other cases were dominated by T lymphocytes.
Cutaneous pseudolymphomas are associated with AD therapy, possibly reflecting perturbation of lymphoid function. Concomitant therapy with agents that have additive or synergistic immunomodulatory effects or an immune-dysregulating systemic disease may increase a patient's susceptibility to developing atypical cutaneous lymphoid hyperplasia while the patient is receiving AD therapy.
Central Medical Laboratories, Misericordia General Hospital, Winnipeg, Manitoba.